Pennsylvania, 2020Damaging Winds and Lightning Strike in Pennsylvania, August 28, 2020
August 28, 2020 · NWS CTP · 18 events in 11 counties and zones
A cluster of thunderstorms pushed from northwest to southeast across central Pennsylvania in a moderate CAPE, moderate shear environment during the afternoon and early evening hours of August 28, 2020. This cluster of storms produced sporadic wind damage along it's path.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $117,000
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of thunderstorms pushed from northwest to southeast across central Pennsylvania in a moderate CAPE, moderate shear environment during the afternoon and early evening hours of August 28, 2020. This cluster of storms produced sporadic wind damage along it's path.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Aug 28, 10:30 AM EST, 0 minutes earlier.
Area forecast discussion, Aug 28, 10:30 AM EST, 0 minutes before
Area Forecast Discussion
National Weather Service State College PA
1130 AM EDT Fri Aug 28 2020
.SYNOPSIS...
Showers and thunderstorms are on tap again today, and cloud
cover may keep it much cooler than the past few days. Rain is
again likely on Saturday, as the remnants of Laura track just
south of Pennsylvania. Some of the rainfall could be on the
heavy side. A cooler and drier/less humid airmass will prevail
Sunday and Monday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Convection ramping up early today with severe and FF threats
evolving east-southeast across south central PA. CAMs are
bullish in upstream storm clusters located just over wrn PA
just south of I-80 at 15Z to become more widespread as they
encounter a gradually destabilizing airmass. Vis sat loop shows
cloud cover which may be a limiting factor for storm
intensification across the Laurels into the southern
Alleghenies.
A severe thunderstorm watch is possible (60% probability) for
southeast PA and perhaps adjacent parts of central PA and
MD/DE/NJ. A Slight Risk will likely be included for remaining
portions of south central PA in the upcoming 1630z convective
outlook.
Some convective training appears likely based on radar trends
with rainfall rates 1-2 inch per hour. FFG is very high to the
east of the Allegheny Front owing to ongoing moderate drought
conditions, but parts of the Laurel Highlands are most
vulnerable to potential flooding.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
There may be a short lull in the convection tonight, but the
latest 06Z NAM generates more storms through the night. Any
break won't be long as a cold front will approach right as the
remnant low of Laura rolls by just to our south. The shear
increases significantly from Friday as the long-wave trough
swings down from central Canada. The attendant front will pass
through the NW in the morning, and we may not have ample time
to brew up sufficient instability to get things firing on all
cylinders there. But, SPC has the SErn counties in a SLGT risk
for Sat, and MRGL for most of the rest of the area. Expect more
heavy rain from some of the storms, but they should be moving
with some steam. After a few days of rain, the soil may be less
able to soak in the rain, and minor flooding is again possible.
The convection should be off to the east in the early evening,
and leave a quiet rest of the weekend as high pressure builds
in.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Little change in the extended tonight...populated with NBM and
blended with surrounding offices for Laura's remnants. Behind
the front and Laura, much cooler air will move into the region
late this weekend and into next week. Expect high temps to be
more in the 70s and lower 80s with low humidity.
High pressure will lead to generally dry weather Sunday and
Monday, although it may be cool enough aloft on Sunday for some
lake effect rain showers to form off of Lake Erie which could
move into the northern tier of PA. High pressure will drift
eastward Monday with southerly flow developing across the
region. This flow will bring an uptick in moisture for Tuesday
and Wednesday leading to the chance for showers or thunderstorms
each afternoon.
&&
.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
A few storms still lingering in SW PA will affect JST and AOO
through 08z. Then low clouds and some fog will develop over
mainly the NW half of CWA overnight, bringing restrictions that
will linger well into Fri morning over the NW Mtns.
More showers likely to develop across the west late Friday
morning, with showers/scattered tstms working eastward later in
the day.
A wet day expected on Saturday, as a strong cold front nears.
Outlook...
Fri...AM low cigs possible wrn highlands. Sct PM tsra impacts.
Sat...Widespread showers and reductions are expected.
Sun-Tue...Generally VFR w/ no sig wx expected.
&&
.CLIMATE...
Summer 2020 is on track for the warmest on record at Harrisburg
with an average temperature of 78.1F month-to-date.
August 2020 currently ranks 2nd warmest on record with an
average temperature of 78.7F. 2016 holds the top spot coming in
at 79.1F.
Harrisburg has reached 90 degrees or higher 35 times since June
1st, including 1 day at 100F.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Dangelo
NEAR TERM...Steinbugl
SHORT TERM...Dangelo
LONG TERM...DeVoir/Travis
AVIATION...RXR/Banghoff
CLIMATE...Steinbugl/Travis
Hazardous weather outlook, Aug 28, 3:19 AM EST, 7 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
419 AM EDT Fri Aug 28 2020
PAZ006-012-019-026>028-035>037-041-042-045-046-049>053-056-063-064-
290830-
Potter-Northern Clinton-Southern Centre-Huntingdon-Mifflin-Juniata-
Fulton-Franklin-Tioga-Northern Lycoming-Sullivan-Southern Clinton-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-Perry-
Cumberland-Adams-
419 AM EDT Fri Aug 28 2020
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Strong to severe thunderstorms with gusty winds and locally heavy
rainfall are possible, mainly late this morning and this afternoon.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Strong to severe thunderstorms with gusty winds and locally heavy
rainfall are possible on Saturday afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ004-005-010-011-017-018-024-025-033-034-290830-
Warren-McKean-Elk-Cameron-Clearfield-Northern Centre-Cambria-Blair-
Somerset-Bedford-
419 AM EDT Fri Aug 28 2020
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible today. Locally
heavy rainfall is also possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Locally heavy rainfall is possible on Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ057>059-065-066-290830-
Dauphin-Schuylkill-Lebanon-York-Lancaster-
419 AM EDT Fri Aug 28 2020
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Strong to severe thunderstorms with gusty winds, small hail, and
locally heavy rainfall are possible this afternoon and early this
evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible on Saturday,
mainly in the afternoon and evening hours. Locally heavy rainfall is
also possible.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
In the hours before
Local storm report, Aug 28, 7:14 AM EST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
814 AM EDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG 2 ESE SHUNK 41.55N 76.73W
08/27/2020 SULLIVAN PA PUBLIC
10-15 TREES DOWN EAST OF SHUNK.
&&
SDTSpecial weather statement, Aug 28, 10:00 AM EST, 30 minutes before
Special Weather Statement
National Weather Service State College PA
1100 AM EDT Fri Aug 28 2020
PAZ017-281545-
Clearfield-
1100 AM EDT Fri Aug 28 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CLEARFIELD
COUNTY...
At 1059 AM EDT, a strong thunderstorm was located over Punxsutawney,
moving east at 35 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Curwensville, Irvona, Coalport, Westover, Mahaffey, Grampian,
Troutville, Burnside, Glen Hope, Lumber City and New Washington.
LAT...LON 4103 7880 4095 7840 4072 7851 4072 7878
4073 7881
TIME...MOT...LOC 1459Z 290DEG 32KT 4095 7901
SteinbuglLightning, Clearfield
- When
- August 28, 10:30 AM EST
- Where
- Clearfield County, 0.67 mi WNW of Shaffer
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 41.133, -78.742
A thunderstorm produced a lightning strike that caused a house fire on Nathan Lane in DuBois.
Thunderstorm Wind, Cambria
- When
- August 28, 11:55 AM EST
- Where
- Cambria County, 0.63 mi WNW of Daisytown
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $12,000
- Reported by
- 911 Call Center
- Coordinates
- 40.325, -78.910
A severe thunderstorm producing winds estimated near 60 mph knocked down several trees across the Johnstown area.
Thunderstorm Wind, Huntingdon
- When
- August 28, 12:30 PM EST
- Where
- Huntingdon County, Greenwood Furnace
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 40.650, -77.750
A severe thunderstorm producing winds estimated near 60 mph knocked down half a dozen trees at Greenwood Furnace State Park.
Thunderstorm Wind, Huntingdon
- When
- August 28, 12:33 PM EST
- Where
- Huntingdon County, 1.99 mi WSW of Mill Creek
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Utility Company
- Coordinates
- 40.422, -77.957
A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires near Mill Creek.
Thunderstorm Wind, Huntingdon
- When
- August 28, 12:50 PM EST
- Where
- Huntingdon County, 4.45 mi NNE of Neffs Mills
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 40.704, -77.904
A severe thunderstorm producing winds estimated near 60 mph snapped power poles along Route 26 south of Pine Grove Mills.
Thunderstorm Wind, Huntingdon
- When
- August 28, 1:00 PM EST
- Where
- Huntingdon County, 0.44 mi W of Richvale
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 40.280, -77.778
A severe thunderstorm producing winds estimated near 60 mph knocked down around a dozen trees and produced some property damage near Richvale.
Thunderstorm Wind, Northumberland
- When
- August 28, 1:08 PM EST
- Where
- Northumberland County, 0.8 mi SW of Shamokin Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Utility Company
- Coordinates
- 40.821, -76.560
A severe thunderstorm producing winds estimated near 60 mph knocked down tree limbs and wires along Mountain Road to the east of Sunnyside.
Thunderstorm Wind, Perry
- When
- August 28, 1:15 PM EST
- Where
- Perry County, 2.85 mi N of Elliotsburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 40.421, -77.289
A severe thunderstorm producing winds estimated near 60 mph knocked down trees in Saville and Juniata townships.
Thunderstorm Wind, Northumberland
- When
- August 28, 1:15 PM EST
- Where
- Northumberland County, 0.88 mi SW of Keiser
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 40.790, -76.481
A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires in Kulpmont.
Thunderstorm Wind, Cumberland
- When
- August 28, 1:38 PM EST
- Where
- Cumberland County, 0.45 mi ESE of Longsdorf
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Utility Company
- Coordinates
- 40.098, -77.322
A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires east of Walnut Bottom.
Thunderstorm Wind, Franklin
- When
- August 28, 1:46 PM EST
- Where
- Franklin County, 0.05 mi N of Stonehenge
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 39.921, -77.630
A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires east of Chambersburg.
Thunderstorm Wind, Franklin
- When
- August 28, 1:50 PM EST
- Where
- Franklin County, 0.64 mi NNW of Grindstone Hill
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Utility Company
- Coordinates
- 39.858, -77.636
A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires south of New Franklin.
Thunderstorm Wind, Lebanon
- When
- August 28, 1:58 PM EST
- Where
- Lebanon County, 0.17 mi N of Myerstown
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Utility Company
- Coordinates
- 40.372, -76.321
A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires near Myerstown.
Thunderstorm Wind, Lebanon
- When
- August 28, 1:59 PM EST
- Where
- Lebanon County, 1.52 mi SE of Myerstown
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 40.353, -76.301
A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires south of Myerstown.
Thunderstorm Wind, Lebanon
- When
- August 28, 2:04 PM EST
- Where
- Lebanon County, 1.5 mi E of Bunker Hill
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 40.398, -76.452
A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires southeast of Jonestown.
Thunderstorm Wind, York
- When
- August 28, 2:06 PM EST
- Where
- York County, 0.9 mi E of Beavertown
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 40.099, -77.033
A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires on Golf Course Road near Dillsburg.
Thunderstorm Wind, Adams
- When
- August 28, 2:12 PM EST
- Where
- Adams County, 0.94 mi WNW of Berlin Jct
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 39.874, -77.047
A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires northeast of New Oxford.
Thunderstorm Wind, Lancaster
- When
- August 28, 2:55 PM EST
- Where
- Lancaster County, 0.99 mi N of Rawlinsville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- 911 Call Center
- Coordinates
- 39.894, -76.271
A severe thunderstorm producing winds estimated near 60 mph knocked down trees, wires and poles in Martic and New Providence townships.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 28, 20201 death · 1 event
- Hail in Kansas, August 28, 2020$1.1 million · 1.5 in hail · 2 events
- Hail and Damaging Winds in Pennsylvania, August 28, 202060 kt wind · 69 events
- Excessive Heat and Heat in Texas, August 28 to 31, 202065 events
- Flash Flooding and Hail in Pennsylvania, August 28, 2020$95,000 · 50 kt wind · 15 events
- Flash Flooding in Louisiana, August 28, 2020$120,000 · 3 events
- Flooding and Hail in West Virginia, August 28 to 29, 2020$70,000 · 1.25 in hail · 9 events
- Hail and Damaging Winds in Michigan, August 28, 2020$80,000 · 1.75 in hail · 5 events
- Damaging Winds in Ohio, August 28, 2020$40,000 · 50 kt wind · 18 events
- Tornadoes and Damaging Winds in Tennessee, August 28, 2020$45,000 · EF0 · 13 events
- Tornadoes and Damaging Winds in Alabama, August 28, 2020$1,000 · EF1 · 17 events
- Hail and Damaging Winds in Virginia, August 28, 2020$42,000 · 1 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915906, 915958, 915959, 915960, 915961, 915962, 916002, 916001, 916003, 916004, 916005, 916006, 916007, 916008, 916009, 916010, 916011, 916012.